Thursday, April 17, 2008
DETOX AND DOPE-SICKNESS
Dope-sickness is the term used to describe a state one is in during the physical withdrawals from drugs; most commonly opiates.
Let me paint a picture for you. Imagine being so incredibly hot like you have a fever of one hundred four degrees. You're sweating profusely and your skin feels like its on fire from underneath it. Then imagine feeling incredibly cold. So much though that you have chills from head to toe. Your gut has pains that are equivalent to being stabbed repeatedly with an ice pick. Sounds awful,, right? Well, there's more, my friends....much more. Keep in mind that you are feeling all these sensations simultaneously. While your temperature is fluctuating and your gut is cramping you also have a horrible feeling of your skin "crawling". It's as though a zillion ants are all over you. You even punch and slap yourself randomly hoping it will cease. It feels like razor blades are being raked over your entire body while someone smashes your lower back with a baseball bat at full force. The need to squirm and twitch is relentless. Every time you swallow it's as if a rock is sliding down your throat only to hit your stomach like a ton of bricks making you nauseous but unable to purge....yet. Even your hair and fingernails hurt. The air against your skin might as well be poison darts penetrating your flesh at high velocity.
This only gets more and more intense; every second of every minute of everyday!!! Oh yes, time is but a master of pain, delivering more with each passing moment. It is the most brutal torture one can endure. The only reprieve I had was knowing I will die eventually. And I prayed and held on to the hope that I wouldn't live another second.
One would assume that after experiencing such agony, the desire for drugs would be immediately erased. I mean it would be crazy, absolutely insane, to pick up a drug that would ultimately leave you in that state of hell again. Well my friends, welcome to the demon I call addiction.
The only thing worse than feeling dope-sick is watching someone you care about feel it and be going through it. I think every time I witnessed another going to that hellish place, I relived the agony as well. All opiates have this similar, if not identical, detox (physical withdrawal).
I never knew there were degrees of this, however. The first time you go through it is the worst. You just don't know how bad it can hurt. Nothing in life can be compared to dope-sickness. It is its own entity. My first time was off the mac-daddy opiate: Oxycontin.
Oxycontin, or synthetic heroin, as it's called, is one of the most brutal drugs to detox from. It was no picnic to detox off heroin either. But because Oxycontin was my first dance with detox, it was by far the worst. I know Oxycontins ( O.C.'s) are pills, but I don't think I've ever eaten one in my life. After removing the time release, I'd snort them. I was up to four eighty milligram pills a day.
I couldn't get out of bed without snorting a quarter of one in the beginning. It wasn't long before I was snorting a whole one in the morning, one by lunch, one before work, and one after work. At forty dollars a pill this was not a cheap habit! But after detoxing once, I promised myself I'd never ever run out again. Ha!
Things to consider: your supplier getting busted or your funds being depleted. Not to mention the way it blankets your soul. Eventually, I wasn't even getting high. My opiate receptors needed the drug to simply be "normal." People would notice more if I wasn't on it than if I was. I couldn't''t do anything.
The bad thing about picking up after your first run with dope-sickness is that you know you lived through it...somehow. And you know what to expect. Every time is still an unbelievable nightmare, but you get used to it.
I must have gone through detoxing a million times. There is no way to make iit stop early but to pick-up and use again to relieve the pain. My advice, ride it out. Yes, it is going to feel like it will never end. And you will welcome the idea of dying. But remember, everytime you interrupt your body's desire to rid itself of these poisons, you only post-pone the inveitable. You will have to do it eventually unless you overdose and die first. Think of it like this: it's going to be at least three days of the worst you've ever felt in your life. Probably more like five days before you get slightly better. You can plan on feeling crappy for a month. A month may seem like forever now, but after it's over, you will thank yourself.
I promise it's not easy....but you're worth the effort!
I know I couldn't go through it again. If I pick up heroin or Oxycontin again I might as well do it in the cemetery. My only detox left is death.